Hail, Cherokee
- When
- June 15, 12:22 AM CST
- Where
- Cherokee County, 3 mi S of Meriden
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.750, -95.633
Large hail caused crop damage over a fairly small area. The amount of crop damage was not known.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Large hail caused crop damage over a fairly small area. The amount of crop damage was not known. The damage was estimated to be heavy right after the hail fell, but later reports from the county extension office indicated that much of the damaged soybean crop had made a good recovery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 7:55 PM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT WED JUN 14 2006 .DISCUSSION... LOTS TO TALK ABOUT THIS EVENING WITH SEVERAL DISTURBANCES IMPINGING ON CWA. FIRST...CONVECTION OVER EASTERN PORTION OF CWA IS SLIDING OUT OF THE AREA PRODUCING SOME WELL NEEDED PRECIPITATION EAST OF I-29. FURTHER WEST...STRONGER WINDS FROM ALOFT MIXED DOWN TO THE SURFACE CREATING BREEZY TO WINDY CONDITIONS THIS EVENING. EXPECT THESE WINDS TO MARGINALLY DECREASE AS THE ATMOSPHERE STRATIFIES SOME...BUT EXPECT WINDS TO REMAIN AT 10 TO 25 MUCH OF THE NIGHT. WITH THE WINDS REMAINING IN THE BREEZY CATEGORY ACROSS THE AREA...TEMPERATURES SHOULD REMAIN RELATIVELY MILD AND HAVE RAISED LOWS A FEW DEGREES ACROSS SOUTH CENTRAL SOUTH DAKOTA. SHORTWAVE VISIBLE ON WATER VAPOR IN CENTRAL NEBRASKA KICKING OFF A FEW THUNDERSTORMS SOUTH AND WEST OF FORECAST AREA. EXPECT THESE THUNDERSTORMS TO WEAKEN AS THEY APPROACH THE SOUTHWEST CORNER OF CWA THIS EVENING... BUT REGENERATE AS THEY CROSS MIDLEVEL BOUNDARY CURRENTLY BISECTING CWA. BAND OF ALTO CUMULUS DENOTING BOUNDARY...WHICH IS CURRENTLY EXTENDING FROM KHON TO KSLB. BOUNDARY MAY SLIDE SLIGHTLY NORTH OF ITS CURRENT POSITION BEFORE INTERACTING WITH SHORTWAVE...BUT STILL EXPECTING BEST CHANCES FOR RAIN LATE TONIGHT ACROSS SOUTHWEST MINNESOTA. MOST UNSTABLE CAPE VALUES ARE BETWEEN 1000 AND 1500 J/KG IN THAT NECK OF THE WOODS...BUT WITH FAIRLY HIGH WET BULB ZERO AND FREEZING LEVEL...MAY BE TOUGH TO GET AND MARGINALLY SEVERE HAIL DOWN TO THE SURFACE. MODELS UNDERFORECASTING LOW LEVEL JET SOME...WITH 50 KNOTS SHOWING UP ON VAD AT 2000 TO 3000 FT AGL...BUT WITH LIMITED AMOUNTS OF MOISTURE UPSTREAM...WILL BE STUCK DEALING WITH WHAT IS IN PLACE ACROSS THE AREA. DEPENDING ON HOW LONG RAIN LINGERS AROUND I-29 CORRIDOR TOMORROW...HIGH TEMPERATURES MAY NEED TO BE TRENDED DOWN IN SIOUX FALLS. DO NOT EXPECT RAIN TO LINGER AS LONG AS TODAY HOWEVER...SO HAVE LEFT CURRENT FORECAST HIGH ALONE FOR NOW. UPDATED GRIDS...PFM AND ZFP POSTED. && .PREV DISCUSSION... TRW CONT TO FIRE UP ALONG AND E OF BDNRY LOCATED FM HON TO SLB. AS H85 WNDS BECOME MORE SELY LATE THIS AFTN IN RESPONSE TO NEXT S/W MOVG OUT OF ROCKIES...AND THIS SHUD KILL PRECIP CURRENTLY GOING ON ATTM AS CONVERGENCE WL WEAKEN. S/W COMING OUT OF ROCKIES WL AFFECT ERN CWA LATER TONIGHT AND THU MORN...SIMILAR TO THIS AM AS LOW LEVEL BNDRY WL REMAIN IN PLACE...AND LLJ WL INCREASE AFT 06Z. SO WL GO WITH HIGHEST POPS FRI MORN ALONG AND E OF I29. PRECIP SHUD NOT LAST AS LONG AS TODAY AS STG MID LEVEL WARMING WL SPREAD INTO ERN CWA BY 18Z THUS CAPPING ENVIROMENT. SO TEMPS ACRS ERN CWA WL NOT BE AS COOL AS TODAY...BUT WL STILL GO LOWER THAN GUID E OF I29 DUE TO EXPECTED RAIN COOLED AIR. SHUD BE HOT AGAIN ACRS SWRN CWA ON THU. SFC CDFNT WL PUSH INTO ERN CWA THU NIGHT WHILE ANOTHER S/W EJECTS NEWD OUT OF CNTRL ROCKIES. BEST CHC FOR ANY TRW WL BE AFT O6Z WHEN MID LEVEL COOLING TAKES PLACE AND LOOKS LIKE SERN HALF OF CWA WL SEE BEST CHC FOR TRW. WL LINGER THIS PRECIP INTO FRI MORN ERN CWA. SHUD BE COOLER ON FRI BEHIND S/W WITH EXPECTED RAIN COOLED AIR AND CLOUDS. ANOTHER S/W WILL BEING ANOTHER CHC OF TRW FRI NITE INTO SAT MORN...AGAIN WITH BEST CHC ACRS SERN HALF OF CWA. MODELS NOW STRONGER ON UPPER LOW LIFTING NEWD OUT OF WRN US AN ALONG CANADIAN BORDER...WITH ETA APPEARING A LTL TOO STRONG. STILL SHUD BE COOLER THIS WEEKND THAN PREV FCST AS FLOW ALOFT WL BE MORE WNWLY. WL LEAVE SAT AND SUN DRY FOR NOW. RIDGE WL BUILD BACKUP ON MON AND TUES WITH RETURN TO HEAT AND HUMIDITY. CDFNT WL STALL ACRS CNTRL SD MON NITE AND CUD PRODUCE A FEW TRW FAR W LATE. BETTER CHC OF TRW TUE NITE AS FNT MOVES THRU...BUT DYNAMICS ARE WEAK AND RIDGE REMAINS IN PLACE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT WED JUN 14 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 949 PM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT. AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS TIME. ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 06:22 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514696, 5514697, 5514698.